Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 18, NWS Houston/Galveston, TX

May 13, 2004Jackson County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at May 13, 2004, 5:04 PM CDT for Jackson County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2004, 5:04 PM CDT (22:04 UTC)
Expired
May 13, 2004, 7:30 PM CDT
In force
2 hr
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

County Jackson County, TX

The radar

The Austin/San Antonio radar (KEWX), 152 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 10.1 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2004-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2496 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2004-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2496 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
574 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHGX 132205
FFWHOU
TXC239-140030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
504 PM CDT THU MAY 13 2004

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JACKSON COUNTY IN SOUTHEAST TEXAS

* UNTIL 730 PM CDT

* AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAINFALL OCCURRING OVER CENTRAL AND NORTHERN JACKSON 
  COUNTY. HOURLY RAINFALL RATES ARE BETWEEN 1 AND 3 INCHES. DUE TO 
  SATURATED GROUND CONDITIONS...THIS RAINFALL WILL QUICKLY PRODUCE 
  FLOODING.     

* FLOODING IS EXPECTED IN OR NEAR...
  GANADO...EDNA

DO NOT CROSS ANY LOCATION WHERE WATER COVERS THE ROAD

A FLOOD WATCH REMAINS IN EFFECT FOR THE WARNED AREA.

PLEASE REPORT FLOODING TO THE COUNTY SHERIFF...LOCAL POLICE...OR
DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 2908 9690 2886 9670 2885 9650 2899 9635
          2923 9668

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at May 13, 2:12 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, May 13, 2:12 PM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
212 PM CDT THU MAY 13 2004

.DISCUSSION...
A RATHER BUSY DAY ACROSS SOUTHEAST TEXAS. A LARGE MCS CONTINUES TO
PROPAGATE TO THE SOUTH AS A WELL DEFINED COLD POOL HAS DEVELOPED
WITH THE CONVECTION. IT LOOKS LIKE THERE WILL BE A CHANCE FOR RAIN
FOR THE FORESEEABLE FUTURE. SINCE THE GROUNDS ARE ALREADY SATURATED
AND ADDITIONAL RAIN WILL LIKELY CAUSE SOME FLOODING PROBLEMS...WILL
GO AHEAD AND EXTEND THE FLOOD WATCH UNTIL 7 PM FRIDAY NIGHT. NOT
MUCH CHANGE WILL BE MADE FOR THE UPCOMING FORECAST PACKAGE. AT LEAST
A SLIGHT CHANCE FOR SHOWERS/THUNDERSTORMS WILL REMAIN IN THE
FORECAST THROUGH THE SEVEN DAY PERIOD. 46/43/42/30

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TORNADO WATCH FOR AUSTIN...BRAZORIA...CHAMBERS...COLORADO...FORT
BEND...GALVESTON...HARRIS...JACKSON...LIBERTY...MATAGORDA...
MONTGOMERY...POLK...SAN JACINTO...WALLER...WASHINGTON...AND WHARTON
COUNTIES UNTIL 6 PM.
FLOOD WATCH FOR ALL OF SOUTHEAST TEXAS UNTIL 7 PM FRIDAY.
SMALL CRAFT SHOULD EXERCISE CAUTION ALL WATERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)  63 80 65 81 65 / 40 60 40 50 30
HOUSTON (IAH)          70 81 66 81 66 / 40 60 50 50 30
GALVESTON (GLS)        74 80 70 81 70 / 40 60 50 50 30

&&
Hazardous weather outlook, May 13, 3:42 PM CDT, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
342 PM CDT THU MAY 13 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-141200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
342 PM CDT THU MAY 13 2004

...TORNADO WATCH IN EFFECT UNTIL 6 PM FOR CHAMBERS...GALVESTON...
BRAZORIA...JACKSON...AND MATAGORDA COUNTIES...

...FLOOD WATCH FOR ALL OF SOUTHEAST TEXAS THROUGH 7 PM FRIDAY...

.DAY ONE...TONIGHT AND FRIDAY.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
CONTINUE ACROSS SOUTHEAST TEXAS DURING THE OVERNIGHT HOURS. THERE IS
ABUNDANT MOISTURE AVAILABLE OVER SOUTHEAST TEXAS...AND THERE ARE
SEVERAL SURFACE BOUNDARIES AROUND THAT WILL AID THUNDERSTORM
DEVELOPMENT. HEAVY RAIN HAS ALREADY OCCURRED OVER NORTHERN PARTS OF
SOUTHEAST TEXAS. JUST OVER 5 INCHES OF RAIN /5.02/ HAS FALLEN IN THE
BRYAN/COLLEGE STATION AREA...AND RADAR ESTIMATES SUGGEST 6 TO 10
INCHES OF RAIN MAY HAVE FALLEN ACROSS PARTS OF BRAZOS...TRINITY...AND
POLK COUNTIES. SOME AREAS ARE LIKELY TO EXPERIENCE FLOODING CONDITIONS
AS THE RAIN RUNS OFF THE ALREADY SATURATED GROUND.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY.
SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE THROUGH THE WEEKEND. A
SLOW MOVING UPPER LEVEL TROUGH OF LOW PRESSURE OVER THE SOUTHERN
ROCKIES WILL CHANNEL A SERIES OF DISTURBANCES ACROSS TEXAS FRIDAY
THROUGH SUNDAY THAT WILL LIKELY LEAD TO PROTRACTED PERIODS OF HEAVY
RAINS.  THE ATMOSPHERE ACROSS SOUTHEAST TEXAS WILL REMAIN UNSTABLE
AND VERY MOIST THE NEXT FEW DAYS. THE GROUND ACROSS PARTS OF SOUTHEAST
TEXAS WILL LIKELY BE SATURATED AND THESE ADDITIONAL RAINS WILL LEAD TO
EXTENSIVE RUNOFF. WEAK UPPER LEVEL RIDGING MAY HELP TO DRY THINGS OUT
BY NEXT TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, May 13, 12:21 PM CDT, 4 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1221 PM CDT THU MAY 13 2004

GMZ330-335-350-355-TXZ178-179-197-199-200-210>214-226-227-235>238-
132200-
AUSTIN-BRAZORIA-CHAMBERS-COLORADO-FORT BEND-GALVESTON-GALVESTON BAY-
HARRIS-JACKSON-LIBERTY-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-
SAN JACINTO-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
1221 PM CDT THU MAY 13 2004

...TORNADO WATCH IN EFFECT THROUGH 5 PM FOR THE SOUTHERN HALF OF
SOUTHEAST TEXAS...

A TORNADO WATCH HAS BEEN ISSUED FOR AREAS GENERALLY ALONG AND SOUTH
OF I-10 THROUGH 5 PM. THE FOLLOWING COUNTIES ARE INCLUDED IN THE
WATCH...AUSTIN...BRAZORIA...CHAMBERS...COLORADO...FORT BEND...
GALVESTON...HARRIS...JACKSON...LIBERTY...MATAGORDA...MONTGOMERY...
POLK...SAN JACINTO...WALLER...WASHINGTON...AND WHARTON.

THE HOUSTON METROPOLITAN AREA IS INCLUDED IN THE WATCH. NUMEROUS
THUNDERSTORMS WILL BUILD SOUTHWARD TOWARD THE COAST THROUGH THE
REMAINDER OF THE AFTERNOON AND EARLY EVENING. THESE STORMS HAVE A
HISTORY OF PRODUCING LARGE HAIL...WIND DAMAGE AND FLOODING RAINS.

TXZ164-176-177-195-196-198-132200-
BRAZOS-BURLESON-GRIMES-MADISON-TRINITY-WALKER-
1221 PM CDT THU MAY 13 2004

...TORNADO WATCH HAS BEEN CANCELLED...

THE TORNADO WATCH THAT HAD BEEN IN EFFECT FOR THIS AREA HAS BEEN
CANCELLED. THE SEVERE THUNDERSTORMS HAVE MOVED SOUTH...AND ARE NO
LONGER A SEVERE THREAT.
Special weather statement, May 13, 2:46 PM CDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
246 PM CDT THU MAY 13 2004

GMZ330-335-350-355-TXZ210-214-226-227-235>238-132300-
BRAZORIA-CHAMBERS-COLORADO-FORT BEND-GALVESTON-GALVESTON BAY-JACKSON-
MATAGORDA-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
246 PM CDT THU MAY 13 2004

...TORNADO WATCH REMAINS IN EFFECT UNTIL 6 PM...

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE SLOWLY
SOUTHWARD THROUGH THE LATE AFTERNOON HOURS. WIND FIELDS REMAIN
FAVORABLE FOR TORNADO DEVELOPMENT WITH THE STRONGEST STORMS.

TXZ178-179-197-199-200-211>213-132030-
AUSTIN-HARRIS-LIBERTY-MONTGOMERY-POLK-SAN JACINTO-WALLER-WASHINGTON-
246 PM CDT THU MAY 13 2004

...TORNADO WATCH HAS BEEN CANCELLED...

THE TORNADO WATCH THAT WAS ISSUED EARLIER THIS AFTERNOON HAS BEEN
CANCELLED. THE STRONGEST THUNDERSTORMS HAVE MOVED TO THE SOUTH OF THE
AREA...AND THE THREAT FOR SEVERE WEATHER HAS DIMINISHED.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 5:19 AM CDTSevere Thunderstorm WarningHGXBrazos26 min
May 13, 5:37 AM CDTSevere Thunderstorm WarningHGXPolk38 min
May 13, 6:00 AM CDTSevere Thunderstorm WarningHGXGrimes, Walker45 min
May 13, 6:08 AM CDTSevere Thunderstorm WarningHGXBrazos, Burleson37 min
May 13, 6:19 AM CDTTornado WarningHGXBrazos, Burleson26 min
May 13, 6:30 AM CDTFlash Flood WarningHGXBrazos, Burleson2 hr
May 13, 6:57 AM CDTSevere Thunderstorm WarningHGXBurleson48 min
May 13, 8:01 AM CDTSevere Thunderstorm WarningHGXPolk44 min
May 13, 8:04 AM CDTSevere Thunderstorm WarningHGXPolk41 min
May 13, 9:14 AM CDTTornado WarningHGXBrazos46 min
May 13, 9:25 AM CDTSevere Thunderstorm WarningHGXMadison65 min
May 13, 9:52 AM CDTFlash Flood WarningHGXBrazos, Burleson, Madison2 hr
May 13, 10:12 AM CDTSevere Thunderstorm WarningHGXHouston48 min
May 13, 10:30 AM CDTSevere Thunderstorm WarningHGXMadison30 min
May 13, 10:44 AM CDTSevere Thunderstorm WarningHGXWalker61 min
May 13, 10:51 AM CDTSevere Thunderstorm WarningHGXGrimes, Madison54 min
May 13, 11:12 AM CDTFlash Flood WarningHGXTrinity2 hr
May 13, 11:22 AM CDTSevere Thunderstorm WarningHGXBrazos, Burleson53 min
May 13, 11:32 AM CDTFlash Flood WarningHGXGrimes, Houston, Polk, San Jacinto, Walker3 hr
May 13, 11:39 AM CDTSevere Thunderstorm WarningHGXPolk, San Jacinto66 min
May 13, 11:54 AM CDTTornado WarningHGXMontgomery66 min
May 13, 11:56 AM CDTTornado WarningHGXMontgomery64 min
May 13, 11:58 AM CDTFlash Flood WarningHGXBrazos, Burleson, Madison3 hr
May 13, 12:13 PM CDTFlash Flood WarningHGXMontgomery2 hr
May 13, 12:22 PM CDTSevere Thunderstorm WarningHGXLiberty68 min
May 13, 12:40 PM CDTTornado WarningHGXHarris, Liberty65 min
May 13, 1:15 PM CDTFlash Flood WarningHGXTrinity75 min
May 13, 1:33 PM CDTSpecial Marine WarningHGX117 min
May 13, 1:38 PM CDTFlash Flood WarningHGXHarris, Waller, Washington112 min
May 13, 1:45 PM CDTSevere Thunderstorm WarningHGXChambers60 min
May 13, 2:30 PM CDTFlash Flood WarningHGXBrazos, Burleson, Grimes, Houston, Liberty, Madison and 5 more2 hr
May 13, 3:38 PM CDTSevere Thunderstorm WarningHGXColorado67 min
May 13, 3:58 PM CDTSpecial Marine WarningHGX62 min
May 13, 4:33 PM CDTFlash Flood WarningHGXBrazos, Burleson, Grimes, Madison, Montgomery, Polk and 4 more3 hr
May 13, 4:33 PM CDTSpecial Marine WarningHGX117 min
May 13, 4:52 PM CDTSevere Thunderstorm WarningHGXHarris, Waller38 min
May 13, 4:58 PM CDTSpecial Marine WarningHGX62 min
May 13, 5:02 PM CDTSpecial Marine WarningHGX118 min
May 13, 5:07 PM CDTSevere Thunderstorm WarningHGXHarris, Montgomery53 min
May 13, 6:20 PM CDTSpecial Marine WarningHGX115 min
May 13, 6:35 PM CDTFlash Flood WarningHGXJackson, Matagorda, Wharton3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.